Format

Send to

Choose Destination
Hemodial Int. 2005 Apr;9(2):120-6.

Dialyzer reactions in a patient switching from peritoneal dialysis to hemodialysis.

Author information

1
Division of Nephrology, University of Western Ontario, London, Ontario, Canada. robert.lindsay@lhsc.on.ca

Abstract

Many terms have been used to describe the collection of signs and symptoms triggered by the initial use of dialyzers. These reactions can be divided into Type A (hypersensitivity reactions, with the incidence of 4/100,000) and Type B (nonspecific reactions, incidence 3-5/100). Many different mechanisms have been postulated, including complement activation, pulmonary leukostasis, hypersensitivity to ethylene oxide, interaction between the AN69 membrane and angiotensin-converting enzyme inhibitors, and dialysate contamination. An unusual case of dialyzer reactions is presented here, involving a patient who had to discontinue peritoneal dialysis when she was admitted with fungal peritonitis. Upon initiation of hemodialysis, she experienced dyspnea and burning sensation and demonstrated significant leukopenia, thrombocytopenia, and oxygen desaturation. These reactions persisted despite double-rinsing of the dialyzers and the use of several different dialyzers with synthetic membranes (polysulfone and AN69), and a variety of sterilization methods (electron beam and gamma radiation). In the end, a simple measure was found to be effective in preventing further dialyzer reactions in this fascinating case.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center